Texas, 2014Drought in Texas, June 1 to 30, 2014
June 1 to 30, 2014 · NWS AMA · 20 events in 20 counties and zones
The wet summer pattern continued through June for most of the Texas Panhandle, with most locations measuring at least 3 to 4 inches of rain for the month. Some parts of the Panhandle received greater than 6 inches of rain, or greater than twice the monthly average for June.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The wet summer pattern continued through June for most of the Texas Panhandle, with most locations measuring at least 3 to 4 inches of rain for the month. Some parts of the Panhandle received greater than 6 inches of rain, or greater than twice the monthly average for June. A mix of Extreme (D3) to Exceptional (D4) Drought conditions at the start of June improved to mostly Severe (D2) and Extreme (D3)Drought conditions at the end of the month. A band of Exceptional (D4) Drought remained from Gray County northwestward to Dallam County. Amarillo recorded 5.40 inches of precipitation for the month (2.24 inches above normal), Dalhart recorded 3.77 inches of precipitation (1.47 inches above normal), and Borger recorded 3.17 inches of precipitation (0.55 inches above normal).
Soil moisture was rated from short to adequate during the month. Crops were mostly benefiting from the rains, but were running behind in areas that were too wet or too dry. Rangeland and pasture continued to be rated mostly poor to very poor, but some rangeland was greening up. Cattle continued to improve, but herd sizes remained limited due to prolonged drought. Upper soil zones were mostly greater than 40 percent full by the end of June. Deeper soil moisture was still below normal in the northwestern Texas Panhandle, but values were estimated to range from 90 percent to greater than 150 percent of normal across the remainder of the Panhandles. The Palmer Drought Severity Index indicated a rating of Moderate Drought conditions for the Texas Panhandle. Countywide burn bans were supported in several counties.
Stream flows across the Texas Panhandle improved to near normal throughout June. The reservoirs of Palo Duro and Greenbelt Lake were below 3 percent and 14 percent capacity respectively. Lake Meredith began the month below dead pool, but the month's rainfall brought water levels up to near 2 percent of capacity by the end of the month. Water watches for several public water systems persisted through June while voluntary to mandatory mild water restrictions were continued.
Economic losses due to the drought through June were predominately the result of supplemental watering in the driest areas and supplemental feed for cattle on drought-thinned rangeland and pastures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 31, 11:18 PM CST, 42 minutes earlier.
Area forecast discussion, May 31, 11:18 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1218 AM CDT SUN JUN 1 2014
.AVIATION...
06Z TAF UPDATE.
WE ARE MONITORING RADAR TRENDS WITH ISOLATED CONVECTIVE SHOWERS AND
STORMS CURRENTLY 60-100 NMI WEST/NORTH OF KGUY AND KDHT. NO MORE
THAN A VERY LOW PROBABILITY EXISTS FOR THIS ACTIVITY TO INFLUENCE
AVIATION WEATHER AT EITHER SITE DURING THE NEXT 1-3 HRS. THEREAFTER...
CONTINUED VFR CONDITIONS ARE EXPECTED AT KAMA...KDHT...AND LIKELY AT
KGUY AS WELL. SOUTHWESTERLY BREEZES WILL INCREASE BY MID MORNING.
OTHERWISE...CONCERNS FOR CONVECTION WILL LARGELY REMAIN EAST AND
NORTH OF THE TERMINALS. A LOW PROBABILITY FOR CONVECTIVE IMPACTS MAY
EXIST AFTER 01/21Z AT KGUY...BUT IN ALL LIKELIHOOD STORMS WILL LIKELY
REMAIN NORTH/EAST OF THAT TERMINAL AS WELL. THUS WILL NOT INCLUDE
RESTRICTIONS AT THIS TIME.
LINDLEY
&&
.DISCUSSION... /ISSUED 358 PM CDT SAT MAY 31 2014/
FORECAST SUMMARY...CONDITIONAL RAIN CHANCES THIS AFTERNOON/TONIGHT,
AND SEVERE THREAT MAINLY ACROSS THE CENTRAL AND EASTERN OKLAHOMA
PANHANDLE AND THE NORTHEASTERN TEXAS PANHANDLE SUNDAY. START OF THE
WEEK LOOKS DRY AND HOT BEFORE COOLER AND POSSIBLY WETTER CONDITIONS
RETURN FOR THE SECOND HALF OF THE WEEK.
THIS AFTERNOON AND TONIGHT...EARLY MORNING CONVECTION AND PERSISTENT
LOW CLOUDS HAVE SLOWED THE EROSION OF THE CAPPING ACROSS THE AREA.
HOWEVER, WE ARE STARTING TO SEE SOME CONVECTIVE DEVELOPMENT ACROSS
WESTERN OKLAHOMA AND ALONG A RESIDUAL OUTFLOW BOUNDARY FROM LAST
NIGHTS CONVECTION OVER GRAY COUNTY. MESO-ANALYSIS SHOWS 1500 J/KG OF
MIXED LAYER CAPE SO IF ANYTHING CAN INITIATE THEN IT COULD REACH
MARGINALLY SEVERE LIMITS. ANY ONGOING CONVECTION WILL DIMINISH AFTER
MIDNIGHT.
SUNDAY...THIS REMAINS THE BEST DAY FOR ORGANIZED CONVECTION. MODELS
REMAIN IN GOOD AGREEMENT ON THE TIMING AND LOCATION OF THE UPPER
WAVE WHICH WILL PROVIDE THE FORCING NEEDED TO OVERCOME A SIZABLE CAP
OVER THE PANHANDLES. CONVECTION IS EXPECTED TO DEVELOP ALONG AN
EASTWARD ADVANCING DRYLINE PRIMARILY ACROSS THE NORTHERN TEXAS AND
CENTRAL OKLAHOMA PANHANDLE BEFORE PROGRESSING INTO THE NORTHEASTERN
TEXAS AND EASTERN OKLAHOMA PANHANDLE BY THE EVENING HOURS. CAPE
VALUES RANGE FROM 1500 J/KG TO 2500 J/KG WITH DEEP LAYER SHEAR
INCREASING TO 50KTS DURING THE AFTERNOON HOURS. SUPERCELLS WITH
LARGE HAIL UP TO BASEBALLS AND DAMAGING WINDS UP TO 60 MPH WILL BE
THE PRIMARY HAZARDS. THE TORNADO THREAT REMAINS NON-ZERO DUE TO
0-1KM HELICITY OF 100-200 M^2/S^2, BUT ANY FUNNEL THAT DEVELOPS WILL
HAVE TO OVERCOME RELATIVELY HIGH LCLS OF AROUND 5000FT. SEVERE
THREAT DIMINISHED AROUND MIDNIGHT AS STORMS PROGRESS INTO WESTERN
OKLAHOMA AND THE NOCTURNAL INVERSION STRENGTHS.
MONDAY THROUGH WEDNESDAY...AN UPPER RIDGE WILL SETTLE OVER THE
PANHANDLES MONDAY AND BEGIN A WARMING TREND. TUESDAY APPEARS TO BE
THE WARMEST DAY OF THE WEEK WITH MANY LOCATIONS NEAR THE CENTURY
MARK AS THE RIDGE AXIS IS POSITIONED OVER THE PANHANDLES. WEDNESDAY
THE RIDGE BEGINS TO FLATTEN AND WILL ALLOW TEMPS TO BE A FEW DEGREES
COOLER.
WEDNESDAY NIGHT THROUGH SATURDAY...A MULTITUDE OF SHORTWAVES WILL
IMPACT THE PANHANDLES ONCE THE RIDGE BREAKS DOWN. THIS WILL KEEP
PRECIP CHANCES IN THE FORECAST EACH DAY LEADING INTO NEXT WEEKEND.
SOME STORMS COULD BECOME STRONG TO SEVERE GIVEN DECENT INSTABILITY
VALUES BUT MODEL DIFFERENCES LIMIT THE POTENTIAL TO PIN POINT WHERE
THESE STORMS COULD DEVELOP THIS FAR OUT.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
10
Hazardous weather outlook, May 31, 2:48 PM CST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
348 PM CDT SAT MAY 31 2014
OKZ001>003-TXZ001>020-010900-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
348 PM CDT SAT MAY 31 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TONIGHT.
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE TEXAS AND
OKLAHOMA PANHANDLES TONIGHT. SOME OF THESE STORMS CAN BE STRONG TO
MARGINALLY SEVERE...WITH HAIL UP TO THE SIZE OF HALF DOLLARS AND
GUSTY WINDS BEING THE PRIMARY HAZARDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA SUNDAY
AND WEDNESDAY EVENING THROUGH SATURDAY. SOME OF THE STORMS COULD BE
STRONG TO SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE
PRIMARY HAZARDS.
SUNDAY APPEARS TO BE THE MOST LIKELY DAY FOR SEVERE WEATHER...WITH
VERY LARGE HAIL TO THE SIZE OF BASEBALLS...DAMAGING WINDS...AND EVEN
AN ISOLATED TORNADO POSSIBLE. THE BEST THREAT FOR SEVERE WEATHER
APPEARS TO BE OVER THE NORTHERN TEXAS PANHANDLE AND OKLAHOMA
PANHANDLE ON SUNDAY.
.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS ACROSS THE TEXAS
AND OKLAHOMA PANHANDLES SHOULD BE READY FOR POSSIBLE ACTIVATION
TONIGHT THROUGH SUNDAY AND WEDNESDAY EVENING THROUGH SATURDAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS.
Drought, Dallam
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Dallam forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -102.602 (the zone’s center; the record gives no point)
Exceptional (D4) drought as depicted on the U.S. Drought Monitor.
Drought, Sherman
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Sherman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -101.893 (the zone’s center; the record gives no point)
Exceptional (D4) drought as depicted on the U.S. Drought Monitor.
Drought, Hansford
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Hansford forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -101.354 (the zone’s center; the record gives no point)
Extreme (D3) drought as depicted on the U.S. Drought Monitor.
Drought, Ochiltree
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Ochiltree forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -100.816 (the zone’s center; the record gives no point)
Extreme (D3) drought as depicted on the U.S. Drought Monitor.
Drought, Lipscomb
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Lipscomb forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -100.273 (the zone’s center; the record gives no point)
Extreme (D3) drought as depicted on the U.S. Drought Monitor.
Drought, Hartley
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Hartley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.840, -102.603 (the zone’s center; the record gives no point)
Extreme (D3) drought as depicted on the U.S. Drought Monitor.
Drought, Moore
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Moore forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.838, -101.893 (the zone’s center; the record gives no point)
Exceptional (D4) drought as depicted on the U.S. Drought Monitor.
Drought, Hutchinson
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Hutchinson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
Exceptional (D4) drought as depicted on the U.S. Drought Monitor.
Drought, Roberts
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Roberts forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.839, -100.813 (the zone’s center; the record gives no point)
Extreme (D3) drought as depicted on the U.S. Drought Monitor.
Drought, Hemphill
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Hemphill forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.838, -100.270 (the zone’s center; the record gives no point)
Exceptional (D4) drought as depicted on the U.S. Drought Monitor.
Drought, Oldham
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Oldham forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
Extreme (D3) drought as depicted on the U.S. Drought Monitor.
Drought, Potter
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Potter forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
Extreme (D3) drought as depicted on the U.S. Drought Monitor.
Drought, Carson
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Carson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.404, -101.354 (the zone’s center; the record gives no point)
Exceptional (D4) drought as depicted on the U.S. Drought Monitor.
Drought, Gray
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Gray forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
Exceptional (D4) drought as depicted on the U.S. Drought Monitor.
Drought, Wheeler
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Wheeler forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.401, -100.270 (the zone’s center; the record gives no point)
Extreme (D3) drought as depicted on the U.S. Drought Monitor.
Drought, Deaf Smith
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Deaf Smith forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
Severe (D2) drought as depicted on the U.S. Drought Monitor.
Drought, Randall
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Randall forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
Extreme (D3) drought as depicted on the U.S. Drought Monitor.
Drought, Armstrong
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Armstrong forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
Extreme (D3) drought as depicted on the U.S. Drought Monitor.
Drought, Donley
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Donley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.965, -100.814 (the zone’s center; the record gives no point)
Exceptional (D4) drought as depicted on the U.S. Drought Monitor.
Drought, Collingsworth
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Collingsworth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.965, -100.270 (the zone’s center; the record gives no point)
Extreme (D3) drought as depicted on the U.S. Drought Monitor.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Wisconsin, June 1, 20141 death · 2 injured · 1 event
- Flash Flooding and Flooding in Nebraska, June 1 to 6, 2014$309,000 · 4.75 in hail · 92 events
- Rip Current in Florida, June 1, 20141 death · 1 event
- Flash Flooding and Hail in Minnesota, June 1, 2014$750,000 · 0.75 in hail · 19 events
- Hail and Damaging Winds in Kansas, June 1 to 2, 2014$615,000 · 1.75 in hail · 15 events
- Wildfire in California, June 1 to 2, 2014$1.0 million · 1 event
- Flooding in North Dakota, June 1, 2014$330,000 · 2 events
- Flood in Colorado, June 1 to 9, 2014$300,000 · 1 event
- Drought in Texas, June 1 to 30, 2014$55,000 · 32 events
- Flood and Hail in Kansas, June 1, 2014$144,000 · 56 kt wind · 7 events
- Drought in Oklahoma, June 1 to 30, 201446 events
- Flash Flood and Hail in Iowa, June 1, 2014$50,000 · 1 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531495, 531496, 531497, 531498, 531499, 531500, 531501, 531502, 531503, 531504, 531505, 531506, 531507, 531508, 531509, 531510, 531512, 531513, 531514, 531515.